Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

August 13, 2021Hoke County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 13, 2021, 4:47 PM EDT for Hoke County, North Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2021, 4:47 PM EDT (20:47 UTC)
Expired
Aug 13, 2021, 5:45 PM EDT
In force
58 min
Issued by
NWS Raleigh, NC
Hail
0.00 in
Wind
40

County Hoke County, NC

The radar

The Raleigh/Durham radar (KRAX), 113 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 726 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
726 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

997 
WWUS82 KRAH 132047
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
447 PM EDT Fri Aug 13 2021
 
NCZ075-084>086-132145-
Scotland NC-Richmond NC-Hoke NC-Moore NC-
447 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of south central Moore,
northeastern Scotland, northeastern Richmond and northwestern Hoke
Counties through 545 PM EDT...

At 446 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hoffman, or 12 miles southwest of Southern Pines. This storm was
nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Southern Pines, Pinehurst, Aberdeen, Hoffman, Pinebluff, Foxfire,
Sandhills Game Land, Camp Mackall and Ashley Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.

&&

LAT...LON 3493 7936 3490 7948 3494 7961 3504 7967
      3516 7962 3521 7949 3516 7932 3504 7929
TIME...MOT...LOC 2046Z 172DEG 3KT 3502 7949 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

10

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 13, 4:29 PM EDT, 18 minutes earlier.

Area forecast discussion, Aug 13, 4:29 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
429 PM EDT Fri Aug 13 2021

.SYNOPSIS...
On the western periphery of strong, subtropical high pressure
centered between the Carolinas and Bermuda, a surface trough will
remain in the lee of the southern and central Appalachians through
Saturday. Meanwhile, a cold front will approach slowly from the
northwest, become modulated by multiple episodes of convection and
outflow along its length, and settle across NC Saturday night into
Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 355 PM Friday...

Only isolated to widely scattered, pulse showers/storms are expected
to form on outflow from ongoing cells centered in the US 1 and US
401 corridor, or from near HFF/MEB newd to TTA and LHZ, during the
next several hours. Despite strong instability there, cells have not
been particularly robust and have likely been suppressed by the wwd
extension of an anomalous subtropical ridge centered off the NC
coast. A few other cells may yet develop over the nw Piedmont during
the same time, as the srn edge of outflow from an ongoing convective
cluster over w-cntl VA drifts sewd. It will otherwise be a
persistence very mild and muggy night, with lows only in the mid 70s
for most and with most of the evening in the 80s.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 415 PM Friday...

Downstream of a synoptic trough forecast to amplify across the Great
L akes and srn ON/QC, a belt of 20-25 kts of wswly mid level flow
and embedded convectively-enhanced mid level disturbances will be
directed from the mid MS Valley to the middle Atlantic coast -
mainly just north and northwest of cntl NC.

At the surface, a slow-moving frontal zone will be similarly
oriented and displaced slightly equatorward of the aforementioned
mid level flow and disturbances. Preceding the front, an Appalachian-
lee trough will remain over the srn middle Atlantic Piedmont.

Multi-cellular clusters of convection are forecast to develop along
both features, as the front moves sewd and ultimately intersects and
merges with the trough over VA through the afternoon. Associated
aggregate outflow will modulate the front sewd into cntl NC
overnight-early Sun. Other pulse to lesser organized multi-cell
showers and storms are forecast to develop over the Piedmont and
Sandhills of cntl NC during the same time, where weaker wind
profiles, under the continued influence of the subtropical ridge off
the NC coast, will exist. Overall coverage, scattered to locally
numerous, will likely be greatest initially from near AFP/VUJ newd
to RDU and LHZ during the afternoon, then over the far nrn Piedmont
later in the afternoon and perhaps throughout the night, as the
foregoing front/outflow from slightly more-organized clusters over
VA move sewd.

Given that there will be no change in airmass until the front
arrives late Sat night, it will again be hot. Forecast temperatures
have consequently been adjusted upward from previous ones, though
generally a degree or three less hot than those observed during
recent days owing to the expected scattered to locally numerous
showers and storms that may interrupt peak afternoon heating.
Associated heat index values are expected to be mostly in the 100 to
105 degree range, except upr 90s again over the nw Piedmont. If it
appears convective coverage will be less than currently anticipated,
hotter yet, near persistence temperatures on Sat would necessitate
the issuance of another Heat Advisory for most of the same counties
as recent days. Outflow-cooled temperatures are expected to decrease
into the 70 to 75 F range for most overnight.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 320 PM Friday...

A stationary front will linger along the Coastal Plain early next
week, weaken and then retreat back north by midweek. The newest
model guidance shows TC Fred making landfall somewhere along the
panhandle of FL early week with the weakening remnants moving north
into the southern Appalachians. Southerly moisture moving into the
region with PWs becoming above average to around 2 inches from
Tuesday through Thursday. There is at least a chance of showers and
storms everywhere Sunday through Wednesday, with the highest chance
in the western Piedmont due to TC Fred out west and a weak mid/upper
level ridge lingering offshore, thus slightly lower PoPs over the
coastal Plain. As remnants of TC Fred moves north, we will return
with afternoon summer time convection Thursday and Friday as a
Piedmont trough redevelops.

Early week high temps will be determined mainly by the timing of TC
Fred. With a relief from he heat, for now, early week highs will be
in the low/mid 80s which is 5 to 7 degrees below normal. Slowly
temperatures will warm into the mid/upper 80s by end of the week but
we remain at or just below normal.

For the most up to date and official forecasts on TC Fred, please
refer to the NHC website.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 245 PM Friday...

Aside from isolated to widely scattered afternoon showers/storms
that will continue to form on outflow from ongoing cells centered
from MEB to LHZ and now approaching FAY from the west, VFR
conditions are expected through the TAF period.

Outlook: Persistence, generally VFR conditions away from scattered
afternoon-evening showers and storms are expected through Sat.
Moisture will increase and pool along a frontal zone that will
settle into cntl NC Sat night into Sun, at which time MVFR-IFR
ceilings, and locally numerous showers/storms and associated sub-VFR
conditions, are forecast. That regime may continue through early to
mid next week, as the front lingers nearby and the possible remnants
of Fred --and its associated tropical moisture-- move into the
Southeastern US.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...MWS
LONG TERM...CA
AVIATION...MWS
Hazardous weather outlook, Aug 13, 5:27 AM EDT, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
527 AM EDT Fri Aug 13 2021

NCZ008>011-025>028-040>043-076>078-086-088-089-140930-
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-
Chatham-Wake-Johnston-Wilson-Lee-Harnett-Wayne-Hoke-Cumberland-
Sampson-
527 AM EDT Fri Aug 13 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk of severe storms on Saturday afternoon
and evening from the Triangle north and west. The main threat
will be isolated damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ023-024-073>075-083>085-140930-
Alamance-Orange-Stanly-Montgomery-Moore-Anson-Richmond-Scotland-
527 AM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Heat index values between 100 and 105 degrees are expected again
Friday afternoon.

Heat illnesses are possible if precautions are not taken. Outdoor
exertion, especially in direct sunlight, can increase the risk of
heat illnesses in these conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk of severe storms on Saturday afternoon
and evening from the Triangle north and west. The main threat
will be isolated damaging wind gusts.

A cold front will stall near the area from Sunday into early next
week. This will interact with moisture from the remnants from
Tropical Cyclone Fred to result in multiple rounds of showers
and storms. This will result in an increasing threat of locally
heavy rainfall and flooding, with the greatest threat in the
far western/northwestern Piedmont.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007-021-022-038-039-140930-
Person-Forsyth-Guilford-Davidson-Randolph-
527 AM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk of severe storms on Saturday afternoon
and evening from the Triangle north and west. The main threat
will be isolated damaging wind gusts.

A cold front will stall near the area from Sunday into early next
week. This will interact with moisture from the remnants from
Tropical Cyclone Fred to result in multiple rounds of showers
and storms. This will result in an increasing threat of locally
heavy rainfall and flooding, with the greatest threat in the
far western/northwestern Piedmont.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 13, 2:13 PM EDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Raleigh NC
213 PM EDT Fri Aug 13 2021

NCZ083-131900-
Anson NC-
213 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of Anson County through
300 PM EDT...

At 213 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wadesboro. This storm was nearly stationary.

HAZARD...Winds up to 35 mph are possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wadesboro, Ansonville, Polkton, Lilesville, Morven, Peachland,
McFarlan, Blewett Falls Lake and White Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3511 8029 3516 8019 3515 8016 3517 8016
      3518 8012 3514 8007 3511 8007 3509 8002
      3508 8000 3512 7995 3512 7992 3507 7991
      3504 7988 3501 7990 3498 7987 3495 7987
      3490 7985 3486 7990 3481 7992 3481 8032
TIME...MOT...LOC 1813Z 213DEG 3KT 3494 8012

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Kren
Special weather statement, Aug 13, 2:31 PM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
231 PM EDT Fri Aug 13 2021

NCZ026-027-041-042-131900-
Nash NC-Johnston NC-Franklin NC-Wake NC-
231 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southwestern Nash,
east central Wake, northern Johnston and south central Franklin
Counties through 300 PM EDT...

At 230 PM EDT, Doppler radar was tracking a strong thunderstorm near
Zebulon, or 15 miles south of Louisburg, moving east at 10 mph.

HAZARD...Winds up to of 40 mph are possible, along with frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Zebulon, Bunn, Wendell, Middlesex and Pilot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3597 7814 3579 7817 3575 7820 3574 7825
      3574 7828 3573 7836 3578 7844 3594 7843
      3599 7831
TIME...MOT...LOC 1830Z 258DEG 9KT 3587 7828

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kren
Special weather statement, Aug 13, 2:49 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Raleigh NC
249 PM EDT Fri Aug 13 2021

NCZ077-088-089-131915-
Sampson NC-Harnett NC-Cumberland NC-
249 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of northwestern
Sampson, southeastern Harnett and northeastern Cumberland Counties
through 315 PM EDT...

At 248 PM EDT, Doppler radar was tracking a strong thunderstorm near
Godwin, or 9 miles southeast of Lillington, moving northeast at 15
mph.

HAZARD...Winds up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dunn, Godwin, Erwin, Coats, Wade, Falcon, Linden and Spivey's Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3513 7884 3528 7889 3538 7876 3543 7861
      3541 7860 3540 7860 3539 7858 3536 7856
      3534 7853 3531 7854 3527 7850 3518 7846
      3512 7858
TIME...MOT...LOC 1848Z 235DEG 11KT 3527 7875

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kren
Special weather statement, Aug 13, 3:42 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Raleigh NC
342 PM EDT Fri Aug 13 2021

NCZ041-132015-
Wake NC-
342 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of east central Wake
County through 415 PM EDT...

At 341 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Zebulon, or 10 miles east of Raleigh, moving east at 15
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Raleigh, Knightdale, Wendell and Rolesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3575 7855 3578 7860 3584 7862 3590 7858
      3593 7848 3590 7839 3578 7836 3574 7847
TIME...MOT...LOC 1941Z 251DEG 13KT 3584 7847

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kren
Special weather statement, Aug 13, 4:44 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
444 PM EDT Fri Aug 13 2021

NCZ026-027-041-132145-
Nash NC-Franklin NC-Wake NC-
444 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of west central Nash,
northeastern Wake and central Franklin Counties through 545 PM EDT...

At 443 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bunn, or 11 miles south of Louisburg, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Louisburg, Wake Forest, Zebulon, Franklinton, Bunn, Rolesville,
Spring Hope, Youngsville and Pilot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3611 7816 3593 7808 3581 7825 3582 7826
      3581 7827 3583 7837 3602 7853 3613 7843
      3616 7828
TIME...MOT...LOC 2043Z 216DEG 10KT 3594 7827

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

10
Special weather statement, Aug 13, 4:47 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
447 PM EDT Fri Aug 13 2021

NCZ075-084>086-132145-
Scotland NC-Richmond NC-Hoke NC-Moore NC-
447 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of south central Moore,
northeastern Scotland, northeastern Richmond and northwestern Hoke
Counties through 545 PM EDT...

At 446 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hoffman, or 12 miles southwest of Southern Pines. This storm was
nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Southern Pines, Pinehurst, Aberdeen, Hoffman, Pinebluff, Foxfire,
Sandhills Game Land, Camp Mackall and Ashley Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.

&&

LAT...LON 3493 7936 3490 7948 3494 7961 3504 7967
      3516 7962 3521 7949 3516 7932 3504 7929
TIME...MOT...LOC 2046Z 172DEG 3KT 3502 7949

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

10

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 2:13 PM EDTSpecial Weather StatementRAHAnson47 min
Aug 13, 2:31 PM EDTSpecial Weather StatementRAHFranklin29 min
Aug 13, 2:49 PM EDTSpecial Weather StatementRAHHarnett26 min
Aug 13, 3:42 PM EDTSpecial Weather StatementRAHWake33 min
Aug 13, 4:44 PM EDTSpecial Weather StatementRAHFranklin61 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.